Texas, 2012

Damaging Winds in Texas, March 19, 2012

March 19, 2012 · NWS CRP · 2 events in 1 county or zone

Thunderstorms produced a downburst in the Victoria area during the early morning hours of March 19th. The high winds downed power lines and tree limbs in the city of Victoria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Thunderstorms produced a downburst in the Victoria area during the early morning hours of March 19th. The high winds downed power lines and tree limbs in the city of Victoria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 19, 3:33 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 19, 3:33 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
433 AM CDT MON MAR 19 2012

.SHORT TERM (TODAY AND TONIGHT)...ISOLATED SHOWERS AND A COUPLE OF
THUNDERSTORMS ARE ONGOING AT THE BEGINNING OF THE PERIOD
ASSOCIATED WITH A WEAK SHORTWAVE MOVING THROUGH THE AREA. THE MOST
CONCENTRATED AREA OF SHOWERS AND STORMS HAS BEEN CLOSELY
ASSOCIATED WITH A VORT MAX PROGGED WELL IN THE RUC MODEL. THE VORT
MAX CONTINUES TO WEAKEN AS IT PUSHES TO THE NORTHWEST AND AS
EXPECTED SHOWERS ARE WEAKENING AS WELL...WITH JUST A FEW LIGHTNING
STRIKES REMAINING. THINK MOST OF TODAY WILL BE DRY ACROSS SOUTH
TEXAS WITH JUST SOME ISOLATED LIGHT SHOWERS POSSIBLE WITH
ADDITIONAL WEAK SHORT WAVES PROPAGATING AROUND MAIN TROUGH. MODEL
SOUNDINGS INDICATE SIGNIFICANT CLEARING EVEN POSSIBLY IN WESTERN
CWA. THIS WOULD ALLOW TEMPERATURES IN WEBB COUNTY TO INCREASE
QUITE A BIT...CURRENTLY FORECASTING HIGHS IN THE MID 90S...BUT
CAN'T DISCOUNT THE POSSIBILITY OF SOME AREAS GETTING A COUPLE OF
DEGREES WARMER IF SKIES CLEAR. WITH LLJ NOT WEAKENING MUCH THROUGH
THE DAY TODAY SHOULD MIX DOWN SOME GUSTS TO AROUND 40MPH THIS
AFTERNOON SO HAVE ISSUED WIND ADVISORY FOR EASTERN HALF OF
FORECAST AREA.

THE FOCUS OF THE SHORT TERM FORECAST RESIDES IN THE POTENTIAL FOR
THUNDERSTORMS TONIGHT AS THE COLD FRONT APPROACHES. INGREDIENTS LOOK
DECENT FOR THUNDERSTORM DEVELOPMENT...ESPECIALLY IN THE NORTHERN
COUNTIES. SOUTHERN BRANCH OF SPLIT UPPER JET IS PROGGED A BIT
FARTHER SOUTH TONIGHT THAN MODEL GUIDANCE WAS INDICATING LAST NIGHT.
THIS SHOULD HELP THE CAUSE FOR DEVELOPMENT. WIND THREAT WOULD BE THE
GREATEST SEVERE THREAT...AS 40-50KT LOW LEVEL JET WILL BE DIRECTLY
OVERHEAD TONIGHT COINCIDING WITH THE THUNDERSTORMS. WITH SLIGHTLY
SLOWER TIMING OF TROUGH...BEST CHANCE FOR SEVERE WILL BE AFTER
MIDNIGHT ACROSS THE AREA...WITH THE NORTH AND NORTHEAST PART OF THE
FORECAST AREA BEING THE MAIN TARGET. MODEL SOUNDINGS FOR VICTORIA
INDICATE 1500J/KG CAPE OVERNIGHT...WITH LI/S AROUND -5. LAPSE RATES
ARE ONLY MODERATE IN THIS REGION HOWEVER...IN THE 5-7C/KM RANGE. HAVE
INCLUDED SEVERE WORDING ON FORECAST MAINLY FOR THE NORTHERN 2/3 OF
THE FORECAST AREA. SPC HAS A SLIGHT RISK FOR SEVERE WEATHER ACROSS
MOST OF THE FORECAST AREA...WITH A MODERATE RISK IN CENTRAL TEXAS.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...MAIN ISSUE THIS FORECAST
PACKAGE IS WHETHER TO PLACE POPS IN AFTER TUESDAY AFTERNOON...WITH
GENERALLY KEEPING SIMILAR POPS FOR TUESDAY AS ADVERTISED IN PREVIOUS
PACKAGES. SPC HAS SLIGHT RISK ON BORDER OF AREA FOR DAY 2...AND WILL
GENERALLY NOT SWAY FROM THIS). MODELS HAVE BEEN SHOWING THAT...AFTER
THE MCS COMES ACROSS ON TUESDAY (NSSL AND NCEP WRF MODELS ARE
KEEPING BIG CONVECTION TO THE NORTH THROUGH 12Z TUESDAY AND
EXTRAPOLATION KEEPS THEM NORTH)...SOME DRYING OCCURS TUESDAY
AFTERNOON UP TO 850 MB THEN SOME WRAP-AROUND MOISTURE FROM THE
700-300 MB LAYER COMES IN DURING THE LATE AFTERNOON THROUGH TUESDAY
NIGHT (DRYING FROM WEST TO EAST AFTER MIDNIGHT TUESDAY EVENING).
THIS IS A POTENT UPPER SYSTEM...AND MODELS FOR DAYS HAVE BEEN TOYING
WITH POSSIBLE ADDITIONAL RAINFALL TUESDAY NIGHT. GIVEN THE FACT THE
MODEL CONSENSUS IS SLOWING UPPER SYSTEM DOWN SOME...AND GUIDANCE IS
GOING NEARLY LIKELY ON THE RAINFALL (THINK THIS IS OVER-DONE)...HAVE
DECIDED TO INCLUDE POPS TUESDAY NIGHT MAINLY OVER THE EASTERN HALF
OF CWFA. COULD EVEN SEE SOME THUNDER OVER THE EXTREME EASTERN
AREAS/GULFMEX TUESDAY NIGHT. FARTHER WEST...SPRINKLES AT BEST. AFTER
TUESDAY NIGHT...THINK UPPER SYSTEM WILL BE FAR ENOUGH NORTH AND
SUFFICIENT DRYING OVER THE AREA TO END RAIN (GFS-MOS STILL HAS
CHANCE POPS EASTERN AREAS BUT WILL IGNORE THIS). MODELS ARE
RELATIVELY CONSISTENT UNTIL THE END OF THE WORK WEEK IN KEEPING A
WEAK UPPER RIDGE OVER THE AREA...THEN DIVERGE OVER THE WEEKEND WITH
THE GFS PUSHING THE RIDGE EAST AND MOVING A TROUGH TOWARD THE
WESTERN CWFA LATE SUNDAY. THE ECMWF HOWEVER KEEPS THE RIDGE OVER THE
AREA (BUT NOT BRINGING A BOUNDARY DOWN LIKE IT DID ON YESTERDAY'S
00Z RUN). FOR NOW...WILL KEEP THE FORECAST RAIN-FREE BUT BRING IN
THE MOISTURE A LITTLE FASTER THAN BEFORE AND INCREASE OVERNIGHT
TEMPERATURES SOME. OVERALL...TENDED TO GO MORE WITH THE WARMER
FORECAST NUMBERS THROUGH THURSDAY MORNING...THEN OVERALL DID A
CONSENSUS FORECAST BETWEEN THE ECMWF AND GFS SOLUTIONS FOR
TEMPERATURES AND MOST OTHER PARAMETERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    85  72  83  54  75  /  20  50  60  30  10
VICTORIA          81  70  74  53  72  /  40  70  80  40  10
LAREDO            94  68  83  53  81  /  20  40  20  10  10
ALICE             87  72  82  53  78  /  20  50  50  20  10
ROCKPORT          78  71  78  56  72  /  30  50  70  40  10
COTULLA           89  62  77  49  78  /  30  70  30  10  10
KINGSVILLE        87  71  83  52  77  /  20  50  50  30  10
NAVY CORPUS       79  71  81  57  73  /  20  50  70  40  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: ARANSAS...BEE...CALHOUN...GOLIAD...JIM
     WELLS...KLEBERG...LIVE OAK...NUECES...REFUGIO...SAN
     PATRICIO...VICTORIA.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     O'CONNOR...COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS
     OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY TO PORT
     ARANSAS FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.

&&

PZ/83...SHORT TERM
GW/86...LONG TERM
Hazardous weather outlook, Mar 19, 5:00 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
600 AM CDT MON MAR 19 2012

TXZ229>234-239>247-201100-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
600 AM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY...WITH THUNDERSTORMS
LIKELY OVERNIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TONIGHT WITH DAMAGING WINDS BEING THE GREATEST THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCES FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL END
OVER THE EXTREME EASTERN PORTIONS OF SOUTH TEXAS BY LATE TUESDAY
MORNING. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TUESDAY AFTERNOON THE RIO GRANDE PLAINS AND WESTERN BRUSH
COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GMZ230-235-250-255-270-275-201100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
600 AM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS DURING TODAY.
THUNDERSTORM CHANCES INCREASE AFTER MIDNIGHT TONIGHT. STRONG
THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. THE MAIN THREAT WILL
BE FOR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCES FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL END
OVER THE GULF WATERS BY EARLY TUESDAY AFTERNOON. THERE IS A SLIGHT
CHANCE FOR THUNDERSTORMS TUESDAY EVENING OVER THE GULF WATERS WHICH
COULD PRODUCE BRIEF WIND GUSTS AND CLOUD TO WATER LIGHTNING. SMALL
CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH TUESDAY MORNING FOR
ALL MARINE INTERESTS...THEN OVER THE GULF WATERS THROUGH WEDNESDAY
MORNING.

In the hours before

Special weather statement, Mar 19, 4:33 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
533 AM CDT MON MAR 19 2012

TXZ229>234-239>247-200000-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
INCLUDING THE CITIES OF...COTULLA...CALLIHAM...CROSS...
LOMA ALTA...TILDEN...GEORGE WEST...THREE RIVERS...BEEVILLE...
GOLIAD...VICTORIA...LAREDO...FREER...BENAVIDES...SAN DIEGO...
ALICE...ORANGE GROVE...KINGSVILLE...CORPUS CHRISTI...PORTLAND...
INGLESIDE...ARANSAS PASS...SINTON...MATHIS...ROCKPORT...REFUGIO...
WOODSBORO...PORT LAVACA
533 AM CDT MON MAR 19 2012

...POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TONIGHT
THROUGH TUESDAY MORNING OVER SOUTH TEXAS...

A POTENT UPPER LEVEL DISTURBANCE IS EXPECTED TO IMPACT SOUTH TEXAS
MONDAY NIGHT AND TUESDAY MORNING. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP MONDAY EVENING OVER THE EDWARDS PLATEAU...THEN
SPREAD SOUTHEAST AND EAST OVERNIGHT INTO SOUTH TEXAS.

WITH THE ATMOSPHERE UNSTABLE...THE STRONG WINDS NEAR THE SURFACE
WILL HELP TO PRODUCE STRONG AND POSSIBLY SEVERE THUNDERSTORMS.
ESSENTIALLY ALL OF SOUTH TEXAS HAS THE POTENTIAL TO EXPERIENCE
SEVERE WEATHER MONDAY NIGHT INTO TUESDAY MORNING...ESPECIALLY
OVER THE NORTHERN PORTIONS OF SOUTH TEXAS NEAR AND NORTH OF FREER
TO REFUGIO TO PORT LAVACA LINE. THE MAIN CONCERN WILL BE STRONG
STRAIGHT LINE WINDS ALONG THE LEADING EDGE OF THE CONVECTIVE
COMPLEX...AND POSSIBLY LARGE HAIL IN SOME OF THE INDIVIDUAL
STORMS. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE POTENTIAL FOR
STRONG TO SEVERE THUNDERSTORMS WILL DIMINISH BY LATE TUESDAY
MORNING AS THE CONVECTIVE AREA OF STORMS MOVES EAST OUT OF THE
AREA.

THE FRONT WILL STALL NEAR THE COAST TUESDAY AFTERNOON AS ANOTHER
PULSE OF ENERGY FROM THE UPPER LEVEL DISTURBANCE MOVES TOWARD THE
AREA. HOWEVER...SLIGHTLY DRIER AND MORE STABLE AIR WILL BE OVER
SOUTH TEXAS TO PRECLUDE STRONG TO SEVERE THUNDERSTORMS LATE
TUESDAY AFTERNOON AND TUESDAY NIGHT...ALTHOUGH AN ISOLATED
THUNDERSTORM PRODUCING WIND GUSTS TO 35 MPH AND CLOUD TO GROUND
LIGHTNING COULD NOT BE RULED OUT.

RAINFALL AMOUNTS MONDAY NIGHT THROUGH TUESDAY EVENING ARE
EXPECTED TO AVERAGE BETWEEN ONE TENTH AND ONE QUARTER INCH OVER
THE RIO GRANDE PLAINS AND SOUTHERN BRUSH COUNTRY...BETWEEN 1/4 AND
1/2 INCH OVER THE EASTERN BRUSH COUNTRY AND SOUTHERN COASTAL
BEND...1/2 AND 1 INCH OVER THE NORTHERN BRUSH COUNTRY AND NORTHERN
COASTAL BEND...AND AROUND 1 INCH OVER THE VICTORIA AREA.

RESIDENTS AND MARINERS...INCLUDING EMERGENCY MANAGERS...SPOTTERS
AND LAW ENFORCEMENT...SHOULD CONTINUE TO MONITOR THE LATEST
FORECASTS FROM THE NATIONAL WEATHER SERVICE CONCERNING THIS
DEVELOPING WEATHER SITUATION. STAY TUNED TO NOAA WEATHER RADIO OR
YOUR LOCAL MEDIA FOR THE LATEST UPDATES. YOU CAN ALSO VISIT OUR
WEBSITE AT...

WWW.WEATHER.GOV/CORPUSCHRISTI.

GW

The radar

The Corpus Christi radar (KCRP), 132 km away, was scanning. The volume nearest the first event began at 11:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Victoria

When
March 19, 5:15 AM CST
Where
Victoria County, (Vct)victoria Rgnl A
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
28.850, -96.920

Victoria Regional Airport ASOS reported a 69 mph wind gust.

Thunderstorm Wind, Victoria

When
March 19, 5:15 AM CST to 5:20 AM CST
Where
Victoria County, 1.32 mi WSW of (Vct)victoria Rgnl A to 2.45 mi SE of Victoria Ball Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
28.841, -96.939

Victoria Police Department reported downed power lines and tree limbs in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367929, 367933.